Wisconsin, 2020

Hail and Damaging Wind in Wisconsin, July 14, 2020

July 14, 2020 · NWS GRB · 2 events in 1 county or zone

Thunderstorms developed ahead of an approaching cold front during the afternoon and evening hours. The strongest storms produced hail and strong winds as they tracked across central and north-central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed ahead of an approaching cold front during the afternoon and evening hours. The strongest storms produced hail and strong winds as they tracked across central and north-central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 14, 5:42 PM CST, 45 minutes earlier.

Area forecast discussion, Jul 14, 5:42 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
642 PM CDT Tue Jul 14 2020

Updated aviation portion for 00Z TAF issuance
and new information added to update section

.UPDATE...
Issued at 630 PM CDT Tue Jul 14 2020

Convection continued to shift eastward across the area. The
degree of organization apparent on radar decreased significantly
during the past hour. Although at least a low-end severe threat
will exist for at least a few more hours (mainly over the SW part
of the forecast area), the primary concern is shifting to heavy
rainfall/flooding. The KRHI ASOS reported 1.88 inches of rain
during the past 2 hours. That was likely leading to some localized
ponding of water in low spots, though calls to the area indicated
no reports of significant flooding. The northern portion of the
frontal rain band was weakening and shifting east, so additional
rainfalls in north-central Wisconsin will be much lighter. The
greater flood potential will be from central into east-central
Wisconsin. Portions of central Wisconsin received heavy rainfall
this morning, and the frontal boundary is likely to slow or stall
across these areas. An additional wave riding up the front may
bring significant rainfalls to east-central Wisconsin on
Wednesday.
&&

.SHORT TERM...Tonight and Wednesday
Issued at 339 PM CDT Tue Jul 14 2020

The main focus in the short term will be convection late this
afternoon through this evening, along with any strong or severe
storm potential. The forecast is a bit tricky with regards to
severe potential, with cloud cover lingering through mid
afternoon. Additional showers and storm will be possible Wednesday.

Visible satellite imagery shows widespread cloud cover across much
of the north half of WI along with extensive cloud cover along the
cold front over northwest WI/southeast MN. There is some clearing
occurring ahead of the approaching cold front and across much of the
south half of Wisconsin. Radar imagery shows scattered showers and
thunderstorms across northern WI, with scattered showers and a few
thunderstorms developing along the cold front. Surface observations
indicate that the slow moving cold front is positioned from near
Ironwood, MI southwest to north-central Iowa. Temperatures across
northern WI are running in the upper 60s to around 70, while central
into east-central locations have warmed into the upper 70s to low
80s. Dewpoints across the area were generally running in the mid 60s.

Late This Afternoon into Tonight: The aforementioned cold front,
stretching from northeast to southwest across the area this evening,
is progged to slide east to southeast through all of northeast
Wisconsin by late this evening as an upper trough digs into the
northern Plains. The main severe weather threat would be between
around 5pm across central WI to around 10-11pm east-central.
Instability values are expected to be in the 1000-2000 J/kg range
ahead of the front this evening, largely across all but north-
central and far northeast WI. The northern part of the area has
largely been under cloud cover along with scattered showers an
storms, which has helped to keep destabilization under control. At
the same time, shear values are expected to remain around 35-45kts,
leading to more storm organization along and ahead of the front. 0-
3km shear is also fairly substantial with around 30-40 kts of shear
along with effective helicity values around 20 could allow for a
quick tornado spin-up as storm initiate along the cold front this
afternoon/early evening. This threat will likely be west or
southwest of the GRB CWA, where better destabilization may occur.
A Marginal to Slight Risk of severe weather continues ahead of the
approaching front this evening. The main threats will be mainly
wind with an additional risk of isolated large hail. Outside of
strong/severe weather threat, the increased forcing across the
area along with precipitable water values between 1 and 2 inches
across the area, will lead to heavy rainfall potential across much
of the area. In fact, some training from southwest to northeast
will aid in the heavy rain potential. The biggest concern for
flooding would be over central WI, where around 2 to 3 inches of
rain fell this morning. Gusty southerly winds will also lead to an
increased swim risk along Lake Michigan through late this
evening. Overnight lows are expected to be in the upper 50s to mid
60s.

Wednesday: The aforementioned cold front is expected to drift very
slowly to the southeast and become nearly stalled out across central
into far northeast Wisconsin. This will help to focus shower and
thunderstorm activity, especially Wednesday afternoon into Wednesday
evening. Instability values are expected to be even lower during
this time period, which will limit any severe potential, but will
likely be enough for some thunderstorm activity. At the same time,
yet another wave is expected to pass through the area Wednesday
afternoon. Farther north and west, behind the front, skies will
likely become partly cloudy and mainly dry conditions can be
expected. Highs are forecast to be in the upper 70s to around 80
with overnight lows dropping into the 50s to around 60. Ended up
pulling temperatures back a bit across central into east-central as
cloud cover and precipitation could keep temperatures a bit cooler.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 339 PM CDT Tue Jul 14 2020

Main forecast concerns will be timing best chances for
showers/storms this weekend into next week and how hot and humid
it will get. Temps through the period look to be above normal,
especially this weekend.

Wednesday night...lingering showers/storms are possible across far
northeast WI and east central WI as the cold front sags south
through the area and the shortwave trough pushes east of the
region. Locally heavy rain will be possible across east central WI
as PWATs ahead of the front will remain between 1.25 and 1.75
inches. Dry weather is expected by midnight, with clouds partially
clearing. Where clouds do clear, patchy fog will be possible due
to recent rains and light winds. This will be the coolest night in
the extended with lows approaching 50 across the typical cool
spots across north central WI and around 60 in the Fox Valley.

Thursday through Friday...surface high pressure will slide across
the western Great Lakes, bringing dry weather. An upper trough
and jet will be crossing southern Canada, but any showers
associated with it should stay north of the area. 850mb temps in
the mid teens will support highs in the lower 80s. A little
patchy fog will once again be possible Thursday night. On Friday,
return flow begins as the surface high shifts into the eastern
Great Lakes. 850mb temps get a minor bump, so we should add 3-5
degrees onto the Thursday high temps.

Friday night into the weekend...a more active period of weather
is expected, but uncertainty exists on timing/location of any
shower/storm activity. Models all show at least two fast-moving
shortwaves crossing within the zonal flow. These will be the main
triggers for each complex of storms, along with where the low
level jet focuses. But timing/location will be tough to pin down
this far out. Best chances right now look to be Friday night into
early Saturday and again Saturday night into Sunday. The other
main story will be the rising temps and humidity levels, with
highs in the upper 80s to lower 90s expected both days, slightly
lower across far northern WI. Dewpoints will climb into the 70s
for much of the area, making for a very sticky/muggy weekend. Not
much relief is expected at night, with lows will dropping only
into the middle 60s to lower 70s. Something to keep an eye on will
be if any debris clouds/lingering precip will keep temps down a
little this weekend, especially over the north.

Rest of the forecast...questions on where the boundary will be
located continues into next week. This will impact where/when the
best chances for showers/storms will be, along with
severe/flooding chances, but also temps. No major chances were
made due to this uncertainty.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 630 PM CDT Tue Jul 14 2020

The primary aviation weather concern will be thunderstorms. Will
confine the explicit mention of thunder to the evening hours. May
eventually need to add thunder in later tonight or Wednesday
(especially in E-C WI), but the timing of that is still
uncertain.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement until midnight CDT tonight for WIZ022-
040-050.
&&

UPDATE.........Skowronski
SHORT TERM.....Cooley
LONG TERM......Bersch
AVIATION.......Skowronski
Hazardous weather outlook, Jul 14, 1:51 PM CST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
251 PM CDT Tue Jul 14 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-152000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
251 PM CDT Tue Jul 14 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected at times through late this evening.
Some of these storms could become strong to severe. The best
chance of severe storms is expected over central Wisconsin. The
main threats would be damaging winds and hail. Very heavy
rainfall will be possible with any storms that form.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There is a continued chance for thunderstorms Wednesday across
east-central Wisconsin as an area of low pressure moves northeast
along a cold front. These storms are not expected to be severe.

Thunderstorm chances are forecast to increase again late this
week and into the weekend as a warm front, followed by another
cold front, moves through the region. It is too early to determine
whether any of these storms may become severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail, any wind gusts over
40 mph, flooding and rainfall totals greater than an inch.

LMZ521-522-541>543-152000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
251 PM CDT Tue Jul 14 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Increasing south winds and building waves will result in conditions
hazardous to small craft into this evening.

Thunderstorms are expected through late this evening, posing a
hazard to mariners.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

The chance for thunderstorms will continue into Wednesday night
and return Friday into next weekend. Any storms that develop will
pose a hazard to boaters on the lake and bay.

Cooley/Bersch

In the hours before

Special weather statement, Jul 14, 4:41 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Green Bay WI
541 PM CDT Tue Jul 14 2020

WIZ010-011-018-019-142330-
Langlade WI-Oneida WI-Forest WI-Lincoln WI-
541 PM CDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FOREST...
NORTHEASTERN LINCOLN...EASTERN ONEIDA AND NORTHWESTERN LANGLADE
COUNTIES UNTIL 630 PM CDT...

At 540 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Crystal Lake Scout Reservation
to 8 miles southeast of Rhinelander to near Harrison. Movement was
southeast at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Rhinelander, Crandon, Tomahawk, Newbold, Harrison, Woodboro, Parrish,
Gilbert, Crystal Lake Scout Reservation and Bradley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4571 8877 4542 8901 4524 8940 4550 8993
      4567 8961 4586 8939
TIME...MOT...LOC 2240Z 296DEG 10KT 4570 8920 4554 8933 4543 8955

Kurimski
Special weather statement, Jul 14, 5:04 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Green Bay WI
604 PM CDT Tue Jul 14 2020

WIZ030-035-036-142345-
Wood WI-Marathon WI-Portage WI-
604 PM CDT Tue Jul 14 2020

...SPECIAL WEATHER STATEMENT...

At 604 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Mosinee to 12 miles
northwest of Wisconsin Rapids to 8 miles east of Millston. Movement
was east at 35 mph.

Winds in excess of 30 mph will be possible with these storms.

Strong thunderstorms will be near...
  Wausau and Mosinee around 615 PM CDT.
  Rib Mountain around 620 PM CDT.
  Weston around 625 PM CDT.
  Stevens Point and Babcock around 635 PM CDT.
  Bevent around 645 PM CDT.

Other locations impacted by these storms include North Wood County
Park, Big Eau Pleine County Park, Moon, Blenker, Fenwood, Powers
Bluff County Park, Hogarty, Bethel, Knowlton and Vesper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Wisconsin.

LAT...LON 4443 9032 4451 9014 4489 9015 4510 8923
      4472 8924 4425 8988 4425 9032
TIME...MOT...LOC 2304Z 250DEG 32KT 4484 8982 4455 8993 4421 9048

Kurimski
Special weather statement, Jul 14, 5:46 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Green Bay WI
646 PM CDT Tue Jul 14 2020

WIZ035-036-150030-
Wood WI-Portage WI-
646 PM CDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR WOOD AND PORTAGE COUNTIES UNTIL
730 PM CDT...

At 646 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Shortville to Babcock. Movement
was east at 55 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Stevens Point, Wisconsin Rapids, Whiting, Amherst, Pittsville,
Babcock, Lake Wazeecha, Plover, Stockton and Nekoosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and northeastern Wisconsin.

LAT...LON 4455 9032 4469 8987 4468 8936 4454 8922
      4437 8922 4425 8984 4425 9032
TIME...MOT...LOC 2346Z 251DEG 47KT 4446 9033 4429 9016

Kurimski
Local storm report, Jul 14, 6:14 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
714 PM CDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HEAVY RAIN       RHINELANDER             45.63N 89.41W
07/14/2020  M2.57 INCH       ONEIDA             WI   ASOS

&&

HYKIN
Special weather statement, Jul 14, 6:18 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Green Bay WI
718 PM CDT Tue Jul 14 2020

WIZ010-011-019-021-150100-
Langlade WI-Northern Oconto County WI-Oneida WI-Forest WI-
718 PM CDT Tue Jul 14 2020

...SPECIAL WEATHER STATEMENT...

At 718 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Pearson to near Parrish.
Movement was east at 40 mph.

Winds in excess of 30 mph and torrential rainfall will be possible
with these storms.

Strong thunderstorms will be near...
  Crandon around 735 PM CDT.
  Pearson and North Otter Creek Natural Area around 740 PM CDT.
  Ma Ka Ja Wan Scout Reservation around 745 PM CDT.
  Woodlawn around 755 PM CDT.
  Carter around 800 PM CDT.

Other locations impacted by these storms include Boot Lake
Campground, Kelly Lynn Bog Natural Area, Post Lake, Blackwell, Otter
Springs Recreation Area, Choate, Peters Marsh Wildlife Area, Bavaria,
Lily and Wabeno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4555 8940 4563 8916 4564 8843 4524 8844
      4530 8942 4548 8943
TIME...MOT...LOC 0018Z 262DEG 36KT 4549 8907 4535 8933

Kurimski
Special weather statement, Jul 14, 6:21 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Green Bay WI
721 PM CDT Tue Jul 14 2020

WIZ030-035-036-150100-
Wood WI-Marathon WI-Portage WI-
721 PM CDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WOOD...NORTHERN
PORTAGE AND SOUTHEASTERN MARATHON COUNTIES UNTIL 800 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Wisconsin Rapids, moving northeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stevens Point, Mosinee, Bevent, Knowlton, Sherry, Auburndale, Vesper,
Hatley, Rosholt and Rudolph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and northeastern Wisconsin.

LAT...LON 4491 8930 4478 8922 4475 8923 4464 8922
      4445 8996 4462 9006
TIME...MOT...LOC 0020Z 245DEG 36KT 4457 8991

Kurimski

The radar

The La Crosse radar (KARX), 136 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wood

When
July 14, 6:27 PM CST
Where
Wood County, 0.85 mi SW of Milladore
Measured
0.88 in hail
Reported by
Public
Coordinates
44.590, -89.860

Nickel size hail fell in Milladore.

Thunderstorm Wind, Wood

When
July 14, 6:27 PM CST
Where
Wood County, 0.85 mi SW of Milladore
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.590, -89.860

Thunderstorm winds downed and uprooted trees in Milladore. The time of this report is an estimate based on radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897422, 897423.